Thunderstorm Wind, Oglala Lakota
- When
- May 19, 2:05 PM MST
- Where
- Oglala Lakota County, Oglala
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.180, -102.750
Thunderstorm produced wind gusts to near 60 mph.
A severe thunderstorm produced strong wind gusts across portions of Oglala Lakota County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced strong wind gusts across portions of Oglala Lakota County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 19, 1:40 PM MST, 25 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 240 PM MDT Sun May 19 2024 .KEY MESSAGES... - Strong to severe thunderstorms possible through early this evening across western South Dakota. - Widespread showers/thunderstorms late Monday/Monday night. Locally heavy rain over south central South Dakota. - Active pattern continues through the end of the week and into the holiday weekend. && .DISCUSSION...(This Evening Through Sunday) Issued at 240 PM MDT Sun May 19 2024 Current surface analysis shows low pressure just east of the Black Hills, with warm front extending east across southern SD and a cold front trailing to the southwest across WY. A surface trough/dryline extends south from the low across the central into southern high Plains. Upper level analysis shows a pair of low pressure systems over southern Canada, with a shortwave trough across the northern Rockies into the northern high Plains. Additional energy extends further south across the Rockies. Skies are variably cloudy with showers and storms developing early this afternoon across eastern WY, southwest SD, and the NE panhandle. Temps are mostly in the upper 60s to around 80 degrees across the area, warmest over far southern SD. Winds are gusty from the south to southeast across a good portion of south central SD. A fairly active afternoon/early evening is in store for portions of western into central SD as the surface low moves slowly east near the I-90 corridor during this time. Most of the short range models and CAMS show storms continuing to develop near and along the surface trough as it moves east through the late afternoon and early evening. A severe thunderstorm watch was issued earlier this afternoon for most of southwest into central SD until 02z. Latest analysis shows moderate buoyancy ahead of the low and to the south of the warm front across locations mostly east of the Black Hills at this time, with MLCAPE values to around 1000 j/kg to the southeast of the Black Hills. Shear is modest in most areas, with the more favorable values either behind the front to the north and west or well south/southeast across the central Plains. However, they could be sufficient for at least short-lived supercells or some more organized multicells to develop. Activity is starting to focus relatively quickly along the surface trough over southwestern SD as it tracks east into central SD by the early evening. Main time period for severe storm potential across southwest SD will be from now until about 5 or 6 PM MT, with areas further east toward central SD mostly from 4 to 7 PM MT (5 to 8 PM CT). Strong wind gusts and at least marginally severe hail will be the main threats from any severe storms, with wind likely becoming the bigger threat late this afternoon and early evening. A few lighter showers/thundershowers could linger later into the evening across western SD, but remaining activity should end by midnight. After a brief period of quiet weather later tonight into Monday morning, showery weather develops for Monday afternoon into Tuesday as a larger trough moves across the western US and active southwesterly flow develops from the Rockies into the Plains. Showers still look to be most numerous across southern portions of the forecast area, I-90 and southward, with some thunder also possible. At least some locally heavy rain is possible across south central SD, probabilities of an inch or more at or above 50 percent, as the heaviest rainfall likely tracks from northern NE to southeast SD. There could even be a little bit of snow across the highest elevations of the Black Hills later Monday night into Tuesday morning. Highs Monday and Tuesday will drop back to below average levels, mostly in the 50s and 60s. The rest of the week and the holiday weekend looks to be unsettled at times with near seasonable temperatures as near zonal flow brings occasional shortwave disturbances across the Rockies and Plains. The best and most widespread chances for showers and storms later in the week looks to be Thursday afternoon into Friday. There is some potential for stronger storms later Thursday across at least eastern portions of the CWA. The weekend looks seasonably warm, with highs in the mid 60s to mid 70s. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1108 AM MDT Sun May 19 2024 A cold front will move through the region this afternoon, with gusty NW winds developing behind the front. Scattered afternoon and early evening showers and thunderstorms are expected across western and central SD. Local MVFR conditions and gusty winds will be possible near any storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...26 AVIATION...MLS
Hazardous Weather Outlook National Weather Service Rapid City SD 419 AM MDT Sun May 19 2024 SDZ014-031-032-042>044-046-047-049-076-077-201030- Ziebach-Pennington Co Plains-Haakon-Northern Oglala Lakota- Northern Jackson-Bennett-Mellette-Todd-Tripp- Southern Oglala Lakota-Southern Jackson- 419 AM MDT Sun May 19 2024 /519 AM CDT Sun May 19 2024/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms this afternoon and evening, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday A daily chance of showers and thunderstorms is expected through the rest of the week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-026>030-041-072>075-078-201030- Northern Meade Co Plains-Rapid City-Southern Foothills- Central Black Hills-Southern Black Hills-Custer Co Plains- Western Fall River-Sturgis/Piedmont Foothills- Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River- Southern Perkins- 419 AM MDT Sun May 19 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms this afternoon and evening, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday A daily chance of showers and thunderstorms is expected through the rest of the week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-024-025-WYZ054>060-201030- Harding-Northern Perkins-Butte-Northern Black Hills- Northern Foothills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle- Northeastern Crook- 419 AM MDT Sun May 19 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening. Widespread severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A daily chance of showers and thunderstorms is expected through the rest of the week. Widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
117 PM MDT Sun May 19 2024
SDZ027-075-191945-
Eastern Fall River SD-Southern Foothills SD-
117 PM MDT Sun May 19 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN FALL RIVER COUNTY THROUGH
145 PM MDT...
At 117 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles east of Angostura Reservoir to 11 miles
east of Ardmore. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Smithwick around 125 PM MDT.
Oelrichs around 130 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern South Dakota.
&&
LAT...LON 4344 10307 4304 10309 4302 10350 4334 10340
TIME...MOT...LOC 1917Z 242DEG 23KT 4330 10335 4306 10344
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
119 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM Non-Tstm Wnd Gst 7 ESE Rosebud 43.20N 100.72W
05/19/2024 M51 mph Todd SD Mesonet
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
143 PM MDT Sun May 19 2024
WYZ058-192015-
Weston County Plains WY-
143 PM MDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WESTON COUNTY
THROUGH 215 PM MDT...
At 143 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Rochelle, or 24 miles east of Wright, moving east
at 40 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Clareton around 205 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4366 10509 4374 10508 4388 10468 4358 10463
4354 10508
TIME...MOT...LOC 1943Z 248DEG 36KT 4363 10502
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
JCSpecial Weather Statement
National Weather Service Rapid City SD
216 PM MDT Sun May 19 2024
WYZ058-059-192045-
Weston County Plains WY-Newcastle WY-
216 PM MDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN WESTON COUNTY
THROUGH 245 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Clareton, or 23 miles southwest of Newcastle,
moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Weston
County, south of Newcastle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4351 10468 4375 10469 4382 10427 4350 10425
4350 10449
TIME...MOT...LOC 2015Z 260DEG 34KT 4367 10460
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JCSpecial Weather Statement National Weather Service Rapid City SD 303 PM MDT Sun May 19 2024 SDZ030-031-192130- Custer Co Plains SD-Pennington Co Plains SD- 303 PM MDT Sun May 19 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CUSTER AND SOUTHEASTERN PENNINGTON COUNTIES THROUGH 330 PM MDT... At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Railroad Buttes, or 29 miles east of Rapid City, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Owanka around 315 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southwestern and west central South Dakota. && LAT...LON 4381 10269 4389 10282 4410 10255 4400 10232 TIME...MOT...LOC 2103Z 229DEG 29KT 4391 10269 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JC
Preliminary Local Storm Report
National Weather Service Rapid City SD
304 PM MDT Sun May 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM Tstm Wnd Gst Pine Ridge 43.02N 102.56W
05/19/2024 E60 mph Oglala Lakota SD Trained Spotter
&&
MLSThe Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm produced wind gusts to near 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174535.